Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Salt Lake City, UT

June 24, 2024Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 24, 2024, 2:16 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2024, 2:16 PM MDT (20:16 UTC)
Expired
Jun 24, 2024, 5:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 132 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 2:46 PM MDTFLASH FLOOD11 E Escalante, UTGrand Staircase Escalante ranger reported a flash flood in Phipps Wash.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WGUS55 KSLC 242016
FFWSLC
UTC017-242315-
/O.NEW.KSLC.FF.W.0009.240624T2016Z-240624T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
216 PM MDT Mon Jun 24 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Garfield County in southern Utah...

* Until 515 PM MDT.

* At 216 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across mainly the Phipps Wash, Weavers Caves, and 
  Spencer Canyon areas, down to and including Harris Wash. Between 
  0.5 and 1 inch of rain has fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of rivers, creeks,
           normally dry washes, and slot canyons.

* Some locations that will experience flash flooding include...
  Phipps Wash, Weavers Caves, and Spencer Canyon, down to Harris 
  Wash of South Central Garfield County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3768 11156 3782 11137 3780 11119 3763 11118
      3761 11136

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
2 follow-up statements
392 
WGUS75 KSLC 242208
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
408 PM MDT Mon Jun 24 2024

UTC017-242315-
/O.CON.KSLC.FF.W.0009.000000T0000Z-240624T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
408 PM MDT Mon Jun 24 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...

At 408 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across mainly the Phipps Wash, Weavers Caves, and Spencer 
Canyon areas, down to and including Harris Wash. Between 0.75 and 
1.5 inches of rain has fallen. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of rivers, creeks,
         normally dry washes, and slot canyons.

Some locations that will experience flash flooding include...
  Phipps Wash, Weavers Caves, and Spencer Canyon, down to Harris 
  Wash of South Central Garfield County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3768 11156 3782 11137 3780 11119 3763 11118
      3761 11136

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
020 
WGUS75 KSLC 242310
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
510 PM MDT Mon Jun 24 2024

UTC017-242320-
/O.EXP.KSLC.FF.W.0009.000000T0000Z-240624T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
510 PM MDT Mon Jun 24 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT THIS AFTERNOON FOR 
SOUTH CENTRAL GARFIELD COUNTY...

The heavy rain has ended. Any high water will continue to recede 
over the next few hours.

&&

LAT...LON 3768 11156 3782 11137 3780 11119 3763 11118
      3761 11136

$$

JAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 4:41 AM MDT, 9 hours 35 minutes earlier.

Area forecast discussion, Jun 24, 4:41 AM MDT, 9 hours 35 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
Issued by National Weather Service Pocatello ID
441 AM MDT Mon Jun 24 2024

.SYNOPSIS...Hot and dry conditions will continue across northern
Utah...with showers and thunderstorms continuing across southern
and eastern Utah through Tuesday. By Wednesday, a more widespread
threat of showers and thunderstorms can be expected.

&&

.SHORT TERM (Through 12Z Wednesday)...Another round of showers and
thunderstorms is expected across portions of southern and eastern
Utah today. Parameters look quite similar to Sunday, though CAMS
suggest coverage may be a bit less. Either way, another day of
heightened flash flood threat continues across these locations.
Given storm motions, the highest threat areas look to be the Grand
Staircase and Capitol Reef once again today.

A similar trend continues into Tuesday, with the threat for heavy
rainfall and flash flooding present across portions of southern
and eastern Utah.

Across the north...expect temperatures to be 1-3 degrees cooler
than Sunday...but still quite hot through Tuesday.

Those with outdoor plans across southern and eastern Utah should
consider avoiding slot canyons, normally dry washes, slick rock
areas and other areas prone to flooding through the short term
forecast area. And regardless of location, everyone should follow
proper heat safety precautions.

.LONG TERM (After 12Z Wednesday)...High pressure centered over
New Mexico will position our CWA in a moist southwesterly flow.
This moisture will advect into the entire region by Wednesday with
PWATs approaching record levels. PWATs Wednesday and Thursday are
forecast to be >1" across most of the state with values
approaching 1.3" across southern Utah. This moisture will pair
with a trough moving in from the PNW to create scattered
thunderstorms Wednesday and Thursday. Temperatures remain elevated
with a brief cool down on Friday.

Wednesday's convection will be driven moreso by a shortwave out
ahead of the main trough. Given the elevated moisture profiles,
storms that do form will be capable of producing flash flooding in
flood prone areas. Some guidance keeps precipitation going in
parts of the CWA overnight Wednesday into Thursday. Lingering
cloud cover/precipitation on Thursday may influence convective
initiation timing and intensity on Thursday afternoon. By Thursday
the main trough will be moving by to our north with enhanced CAPE
and shear profiles along with greater synoptic forcing. These
parameters will increase the risk for strong to severe storms on
Thursday, depending on the amount of clearing we see in the
morning/early afternoon. The air mass moving in behind the trough
will be much drier and cooler, however the southern extent of this
air mass will be limited with less of a cool down across southern
Utah. Areas across northern Utah will see temperatures cool
closer to normal with the passage of this trough.

Friday will be the coolest day of the long term period as ridging
builds back in by the weekend with temperatures warming back to
the mid 90s for most valleys and mid 100s for southern Utah along
with mostly dry conditions. However, this appears to be short
lived as most of the guidance brings another PNW trough through
the region early next week. 36% of guidance has a deeper/faster
moving trough whereas the remaining guidance is a more shallow
trough that is further to our west on Monday.

&&

.AVIATION...KSLC...VFR conditions will prevail across the
terminal through the period at the KSLC terminal. Conditions will
be mostly dry (15% chance of an isolated storm) with a few high
clouds. Winds will transition from a southerly drainage flow to a
northerly lake breeze in the afternoon.

REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are expected
through the period for most terminals. Convection will form across
central and southern Utah in the afternoon with outflow
boundaries creating periods of gusty and erratic winds. Norhtern
Utah remains mostly dry. Winds will become breezy in the afternoon
for most terminals.

&&

.FIRE WEATHER...Showers and thunderstorms with the threat of heavy
rain will continue across southern and eastern Utah, while
northern Utah remains hot and dry through Tuesday. By Wednesday,
an upper level system will begin to cross into the Pacific
Northwest, bringing more widespread showers and thunderstorms to
the state and relief from the very low humidities. Drier air will
work into western Thursday and much of southern Utah Friday,
bringing the threat of critical fire weather conditions once
again.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:33 AM MDTSpecial Weather StatementSLCSalt Lake42 min
Jun 24, 9:22 AM MDTExcessive Heat WarningSLCBox Elder, Davis, Juab, Millard, Salt Lake, Tooele and 2 more38 hr
Jun 24, 9:22 AM MDTHeat AdvisorySLCBox Elder, Cache, Sanpete, Sevier, Tooele38 hr
Jun 24, 4:01 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jun 24, 4:30 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.